Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 27, 2018, 2:44 PM MDT for Carter County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 27, 2018, 3:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Carter County, MT
The radar
The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:30 AM MDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 10:30 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1030 AM MDT Fri Jul 27 2018
.UPDATE...
A few rain showers are ongoing over southern Montana and northern
Wyoming this morning. There are also large areas of clear skies
around. The clear skies should allow enough destabilization to
occur this afternoon to help produce scattered showers and
thunderstorms over the region as upper-air disturbances move
overhead. Instability looks stronger over Sheridan, southern Big
Horn, southern Powder River and southern Carter Counties this
afternoon and evening. This instability combined with strong mid-
level winds aloft (shear) should give an environment favorable for
a few strong to severe thunderstorms over that portion of the
area. The thunderstorms there could produce large hail and
damaging wind gusts. Have updated the forecast to reflect this
potential. Otherwise, just a few minor tweaks to the forecast.
Previous discussion is below. RMS/Reimer
&&
.SHORT TERM...valid for Tdy and Sat...
Isolated to scattered showers and thunderstorms continue this
morning and have been increasing in coverage.
Northwest flow aloft will persist through the short term period,
bringing upper level disturbances over the region through
Saturday. This will result in periods of showers and
thunderstorms through the period. There remains a small risk of a strong
to severe thunderstorm in Southeast Montana and North central
Wyoming this afternoon/evening, but morning cloud cover from
showers could limit warmup, and therefore convective development
in the afternoon. That said, shear still looks like enough to
support stronger storms if enough clearing were to occur.
As for temperatures, Expect to see high temperatures today and
Saturday to be well below normal, generally in the middle 70s to
near 80 degrees. AAG
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Heights will begin to rise Sunday but lingering PV and cyclonic
flow aloft should yield another day of isold-sct showers and
thunderstorms, with greatest coverage in our south and east. Temps
will remain below normal with highs in the upper 70s to mid 80s.
A warming and drying trend is in store Monday through Wednesday as
upper ridge builds in from the west. Expect temps back to the
low-mid 90s by Tue/Wed. Min RHs in the mid teens to lower 20s on
these days (along with the hotter temps) will continue to dry out
area grasses. We could see a few thunderstorms over our western
cwa by late Wednesday, and across the area on Thursday, as ridge
axis shifts further east and opens the door to weak Pacific energy
as well as a monsoonal push from the SW. Lightning Wednesday and
Thursday will be something to think about in terms of potential
for fire starts.
Latest model trends are a bit weaker with a cold front, but we
should see slight cooling by next Friday if not beginning
Thursday. There is some model spread in specifics this far in
advance, but consensus is for a trend toward a suppressed ridge
with lower heights at the end of next week.
JKL
&&
.AVIATION...
Isolated showers and thunderstorms this morning will give way to
scattered activity during the afternoon and evening. VFR will
prevail, but local MVFR and erratic wind gusts are possible with
any stronger storms. Mountains may be occasionally obscured. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 077 055/077 056/083 056/089 061/092 062/094 063/090
4/T 43/T 32/T 10/U 00/U 00/U 22/T
LVM 077 049/075 048/080 047/088 051/091 053/092 054/088
3/T 44/T 32/T 00/U 00/U 02/T 22/T
HDN 080 054/079 055/083 052/090 056/093 059/095 060/091
4/T 43/T 32/T 10/U 00/U 00/U 12/T
MLS 079 054/078 057/081 056/089 060/093 061/091 063/090
4/T 42/T 23/T 10/U 00/U 00/U 01/U
4BQ 077 053/077 055/079 053/086 058/091 059/092 062/090
4/T 43/T 24/T 20/U 00/U 00/U 01/U
BHK 076 051/075 052/078 053/086 056/089 058/087 059/086
3/T 32/W 24/T 20/U 00/U 11/U 01/U
SHR 076 051/076 051/078 049/086 053/091 056/092 057/089
4/T 45/T 33/T 20/U 00/U 00/U 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jul 27, 10:42 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 1042 AM MDT Fri Jul 27 2018 MTZ036>038-058-WYZ098-099-281645- Powder River-Carter-Southern Big Horn-Southern Rosebud- Northeast Bighorn Mountains-Sheridan Foothills- 1042 AM MDT Fri Jul 27 2018 This Hazardous Weather Outlook is for portions of south central Montana...southeast Montana and north central Wyoming. * WHAT...Severe Thunderstorms. * WHERE...North central Wyoming and portions of southeastern Montana. * WHEN...This afternoon and evening. * ADDITIONAL DETAILS...Storm activity is expected during the late afternoon hours which could impact outdoor events. * ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and capable of producing strong winds, hail, and frequent lightning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Special weather statement, Jul 27, 2:35 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
235 PM MDT FRI JUL 27 2018
MTZ037-272115-
Carter MT-
235 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Alzada, or 46 miles northwest of Belle Fourche,
moving southeast at 25 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Alzada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4500 10405 4500 10462 4505 10473 4521 10460
4504 10404 4501 10404
TIME...MOT...LOC 2035Z 299DEG 22KT 4510 10458
PalmquistThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:47 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 28 min |
| Jul 26, 8:21 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 24 min |
| Jul 27, 2:35 PM MDT | Special Weather Statement | BYZ | Carter | 40 min |
| Jul 27, 3:00 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 30 min |
| Jul 27, 3:29 PM MDT | Special Weather Statement | BYZ | Stillwater | 31 min |
| Jul 27, 3:38 PM MDT | Special Weather Statement | BYZ | Stillwater | 37 min |
| Jul 27, 3:45 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater, Yellowstone | 30 min |
| Jul 27, 3:52 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater, Sweet Grass | 38 min |
| Jul 27, 4:08 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 52 min |
| Jul 27, 4:27 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater | 63 min |
| Jul 27, 4:37 PM MDT | Flash Flood Warning | BYZ | Yellowstone | 82 min |
| Jul 27, 4:54 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Yellowstone | 66 min |
| Jul 27, 5:12 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon | 48 min |
| Jul 27, 5:57 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon, Rosebud | 48 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.